Do you really have a penicillin allergy?

Chances are, you or someone you know is one of the 10% of Americans with a documented penicillin allergy. But just because you were told you had a penicillin allergy, or had one in the past, does not mean you have one now. People with a penicillin allergy history have their allergy disproved with allergy testing more than 90% of the time.

Penicillin: a primer

Penicillin is part of a larger drug class called beta-lactam antibiotics, which include the common penicillins and cephalosporins.

Common penicillins include ampicillin, amoxicillin, and Augmentin. Among other uses, penicillins are often used to treat ear infections, strep throat, sinus infections, and to prevent dental infection. Cephalosporins are used for similar reasons. Certain intravenous (IV) cephalosporins are important for hospitalized patients.

What is a true penicillin allergy?

True allergies can result from any medication. Symptoms can range from mild, like itching, to severe, like anaphylaxis, which can involve low blood pressure and difficulty breathing. If a reaction to penicillin included skin redness, itching, rash, or swelling, there may have been a penicillin allergy, but these symptoms can also occur for other reasons. Shortness of breath, wheezing, fainting, and chest tightness are all reactions that may indicate anaphylaxis. These reactions can be safely evaluated by a trained medical professional. Even patients with severe penicillin allergy histories are often able to take penicillins safely again, because penicillin allergy often does not persist for life.

Rarely, people have reactions to drugs, such as peeling or blistering skin, or liver or kidney injury, that are so troubling that we recommend avoiding the medication in the future.

Side effects like fatigue, nausea, and vomiting are not allergies, but because side effects are recorded in the “allergy” section of health records, their documentation contributes to confusion surrounding what is a true penicillin allergy.

Why does it matter if I have a true penicillin allergy or not?

People with a penicillin allergy on their medical record are not given penicillins, and may not be given any beta-lactam antibiotics because of concern that the allergy is shared across the antibiotic class. Instead, the antibiotics prescribed may be broader-spectrum. Broad-spectrum antibiotics may be as effective, but they often have more side effects and toxicities, such as increased risk of developing infections like C. diff (Clostridioides difficile, formerly called Clostridium difficile) or methicillin-resistant Staphylococcus aureus (MRSA). Confirming or ruling out a penicillin allergy through allergy testing could justify the risk, or potentially avert it by allowing your doctor to prescribe beta-lactams.

In other cases, your doctor may have to prescribe less-effective drugs than penicillins and cephalosporins because of a documented penicillin allergy.

What does penicillin allergy testing entail?

An allergist can assist in the diagnosis of a penicillin allergy using a skin test. This test involves pricking the skin, usually on the back or on the inside of the forearm, and placing a small amount of allergen on the punctured skin. The allergist will compare how your skin reacts to penicillin versus a positive control (histamine) and a negative control (saline). Anyone with a positive skin test to penicillin — there’s usually itching, redness, and swelling at the site of the skin prick — is allergic and should avoid penicillin.

People who have no reaction to the skin test can safely undergo the amoxicillin challenge. In this test, the allergist gives the person amoxicillin and observes signs and symptoms for at least one hour. This is done under medical supervision.

Although these tests are very useful for diagnosing penicillin allergies that are immediate, there are other types of allergies that may still occur. The most common is a minor drug rash that happens days into the course of antibiotic treatment.

When should I get tested?

I am often asked to evaluate penicillin allergies when a patient needs penicillin or another beta-lactam, and the documented allergy is obstructing the best treatment. However, the best time to have a penicillin allergy evaluated is when you’re healthy.

You can discuss allergies as part of routine health maintenance with a primary care doctor or pediatrician. Clarifying medication allergies is also a good idea before an operation; a penicillin allergy can impact infection risk, and allergies to latex and pain medications can get in the way of a smooth operation and post-operative period. Finally, women of childbearing age who are thinking of conceiving might want to evaluate an allergy to penicillin. Penicillins are used for infections in pregnancy and during deliveries for a variety of reasons. Pregnant patients can also be evaluated safely for a penicillin allergy in their third trimester.

Follow me on Twitter @KimberlyBlumen1

Related Information: Controlling Your Allergies

Comments:

  1. David Miller

    I was being treated for a sever tooth infection. I was put on penicillin for the first time in many years. within a few hours, I started experiencing hip joint pain and slept during the day, when Im not usually sleepy. I’m sure its the penicillin, and a search finds that I may have developed an allergy to penicillia. Im relieved to find this out as I thought something else was wrong, just a reaction to the medication. AWESOME ARTICLE.

  2. Joel Dyksterhouse

    I have a drug allergy that no one could identify because the symptoms don’t appear until 24 hrs. after a surgery. I believe it is not the drug but the carrier, and I believe the drug manufacturer is aware of it. I believe others that suffer from lipedemia are also allergic to this drug but the doctors are unaware of it so it goes undiagnosed. I believe many young people have also been put through unnecessary anguish because of this drug. There needs to be a full study of what I’m going to disclose. I have done my homework, 119 IQ, sold the top gastroenterologist at U of M med center on my findings, but come up against the FDA and the medical insurance companies. The drug company is Astra Zeneca, the drug is Propofol or Diprivan. The allergic reaction is “chronic pancreatitis”. The last time out of 4 reactions, 21 days ICU. Here is the kicker, it doesn’t show itself for 24 hrs. after it has been administered. When you go back to the hospital it is finally diagnosed as idiopathic pancreatitis and never gets linked back to the drug you were administered 24 hrs. before. The Doctors love it, the hospitals love it, the insurance companies adore it, and for most it is a great drug. For the few of us that aren’t so lucky because of our metabolism, or the very young who can’t speak for themselves, well too bad. I’m curious, is there is soy allergies, and what happens to those people? It’s disclosed on the sheet way at the end of the disclosure which no Doctors are even aware of. Astra Zeneca quickly pulled two other drugs out of trials because they caused pancreatitis immediately, hmmm, they were also immulsilfied in soy oil. I wish someone would do an investigation for God’s sake. It’s too late for me and others. We can’t sue so don’t worry. It wasn’t until we believed young people were dying that we spoke out. Dont’ try Calling Astra Zeneca, they just hang up.

Commenting has been closed for this post.